A frequently prescribed class of antibiotic could be responsible for cardiovascular diseases

According to the study, the greatest risk occurs 30 days following administration of the medication.

Researchers from the University of British Columbia have established a link between two cardiovascular pathologies and the administration of antibiotics from the fluoroquinolone family, which is very frequently prescribed to treat a host of bacterial infections. 

Their study, which was published in the Journal of the American College of Cardiology, is based on the observation of over nine million Americans in the 30 to 61 days following exposure to fluoroquinolone, as well as a longer period of 61 to 365 days following intake of the drug.  

The data was sourced partly from the US Food and Drug Administration's Adverse Reporting System, as well as a private insurance health claims database, also in the US, complete with demographic data, the nature of the medication, the prescribed dosage and the duration of treatment.

The study has shown that, compared to patients who are prescribed amoxicillin, those taking Ciprofloxacin are faced with a risk 2.4 times greater risk of developing aortic and mitral regurgitation, a serious cardiac dysfunction causing blood backflow into the heart. In total, they identified over 12,505 cases of valvular regurgitation, with the greatest risk occurring within 30 days of exposure.

The study's lead author, associate professor of ophthalmology and visual sciences in the faculty of medicine at UBC Mahyar Etminan, said: "This class of antibiotics is very convenient, but for the majority of cases, especially community-related infections, they're not really needed. The inappropriate prescribing may cause both antibiotic resistance as well as serious heart problems."

While further research might be needed to confirm the study's findings, its authors hope that their discovery will encourage physicians and researchers to consider fluoroquinolone as a potential cause of otherwise unexplained heart problems observed in some patients.